Title: Stability of gaseous stars in spherically symmetric motions
Authors: Lin, SS
交大名義發表
應用數學系
National Chiao Tung University
Department of Applied Mathematics
Keywords: stability;isentropic gas;self-gravitating;solid core;limit-point singularity
Issue Date: 1-May-1997
Abstract: We study the linearized stability of stationary solutions of gaseous stars which are in spherically symmetric and isentropic motion. If viscosity is ignored, we have following three types of problems: (EC), Euler equation with a solid core; (EP), Euler-Poisson equation without a solid core; (EPC), Euler-Poisson equation with a solid core. In Lagrangian formulation, we prove that any solution of (EC) is neutrally stable. Any solution of (EP) and (EPC) is also neutrally stable when the adiabatic index gamma is an element of (4/3,2) and unstable for (EP) when gamma is an element of (1, 4/3). Moreover, for (EPC) and gamma is an element of (1, 2), any solution with small total mass is also neutrally stable. When viscosity is present (nu > 0), the velocity disturbance on the outer surface of gas is important. For nu > 0, we prove that the neutrally stable solution (when nu = 0) is now stable with respect to positive-type disturbances, which include Dirichlet and Neumann boundary conditions. The solution can be unstable with respect to disturbances of some other types. The problems were studied through spectral analysis of the linearized operators with singularities at the endpoints of intervals.
URI: http://hdl.handle.net/11536/567
ISSN: 0036-1410
Journal: SIAM JOURNAL ON MATHEMATICAL ANALYSIS
Volume: 28
Issue: 3
Begin Page: 539
End Page: 569
Appears in Collections:Articles


Files in This Item:

  1. A1997WW98300004.pdf